Colorado, 2012Blizzard and High Wind in Colorado, January 17 to 20, 2012
January 17 to 20, 2012 · NWS BOU · 13 events in 9 counties and zones
Damaging winds developed in and near the Front Range. A peak wind gust to 104 mph was recorded in the foothills of Boulder County.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging winds developed in and near the Front Range. A peak wind gust to 104 mph was recorded in the foothills of Boulder County. In Boulder, the high winds knocked down several trees, power poles and electrical lines. Some of the fallen trees damaged homes and automobiles. A semi-trailer was blown on its side along State Highway 93 near Marshall. In Loveland, the strong winds downed power lines and caused scattered electrical outages, which affected approximately 150 residents. In the mountains, the combination light to moderate snow driven by high winds, produced blizzard conditions above timberline. Storm totals generally ranged from 3 to 8 inches.
Peak wind gusts included: 104 mph in south Boulder; 98 mph, 3 miles southwest of Pinecliffe; 95 mph, 2 miles northwest of Rocky Flats; 92 mph, along State Highway 93 near Marshall; 87 mph atop Berthoud Pass and in Boulder Canyon; 80 mph, 5 miles west-northwest of Boulder; 83 mph at NCAR Mesa Lab; 78 mph, 8 miles northeast of Four Corners; 79 mph at the National Wind Technology Center; 76 mph at Wondervu; 75 mph atop Loveland Pass and the NCAR Foothills Lab in Boulder; 74 mph at Blue Mountain, Boulder Municipal Airport, 9 miles east of Dillon and 1 mile northwest of Lyons; 73 mph, 4 miles east-northeast of Nederland; 72 mph at the Junction of State Highways 72 and 93; 64 mph in Loveland; 62 mph, 6 miles west-northwest of Berthoud and Superior; 61 mph at Erie Municipal Airport and the CSU Campus in Fort Collins; and 60 mph, 10 miles northeast of Pawnee Buttes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 17, 4:30 AM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Jan 17, 4:30 AM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
430 AM MST TUE JAN 17 2012
.SHORT TERM...A LITTLE STRATUS/FLURRIES STALLED OVER EASTERN DOUGLAS
AND WESTERN ELBERT COUNTIES AS THE LOW LEVEL WINDS WENT SOUTHEAST
THIS MORNING. THIS HAS BEEN SLOW TO DISSIPATE...BUT EXPECT THAT IT
WILL HAVE LARGELY ERODED BY SUNRISE. EXPECTING A MOSTLY CLEAR DAY
WITH A GRADUAL INCREASE IN WINDS OVER THE MOUNTAINS. SOME RECOVERY
BEGINNING FROM THE SHARP COLD ADVECTION OVERNIGHT...BUT CURRENT
FORECAST LOOKS A BIT TOO WARM. BLENDED IN THE LATEST MOS GUIDANCE
FOR A COUPLE DEGREES OF COOLING.
BIG STORY IS THE HIGH WINDS LIKELY DEVELOPING LATE TONIGHT. MORE ON
THAT BELOW...BUT WITH 700 MB WINDS RISING TO AROUND 50 KNOTS BY
MIDNIGHT WE MAY NEED TO START THE HIGH WINDS IN THE HIGHER FOOTHILLS
AND WAVE FAVORED SPOTS A FEW HOURS EARLIER. WITHOUT STRONG WAVE
AMPLIFICATION OR COLD ADVECTION TO FORCE THE WINDS DOWN...I DO NOT
THINK THERE THE STRONGEST WINDS ON THE PLAINS WILL BE GOING UNTIL
SOMETIME WEDNESDAY...THOUGH THE WAVE HOT SPOTS LIKE BOULDER AND
CARTER LAKE COULD HAVE SOME GOOD BURSTS OF WIND LATE TONIGHT BEFORE
IT BECOMES WIDESPREAD. TEMPERATURES IN MANY PLACES WILL DROP THIS
EVENING...THEN BE STEADY OR RISE A BIT WITH INCREASING WINDS
OVERNIGHT.
.LONG TERM...A STRONG AND MOIST ZONAL FLOW ALOFT IS PROGGED TO BE
OVER THE STATE THROUGH AT LEAST FRIDAY. THE MAIN CONCERN INITIALLY
WILL BE THE HIGH WIND POTENTIAL IN THE HIGHER MOUNTAINS AS WELL AS
IN AND NEAR THE FRONT RANGE FOOTHILLS. ON WEDNESDAY...AN UPPER
LEVEL JET MAX WILL PASS ACROSS WYOMING. AS IT DOES...UPPER LEVEL
WINDS OVER NRN CO WILL BE AROUND 140 KTS. SPATIAL CROSS-SECTIONS FM
THE NAM12 MDL INDICATE A 90+ KT CROSS MTN WIND COMPONENT AROUND 650
MB. ONCE THIS JET MAX SHIFTS TO THE EAST THE PROFILE TRANSITIONS TO
MORE OF A MOUNTAIN WAVE PROFILE WITH THOSE STRONG WINDS DROPPING TO
750 MB WEDNESDAY NIGHT. THE WAVE APPEARS TO BREAK DOWN THURSDAY
MORNING...WITH THE STRONGEST WINDS RETREATING TO THE MOUNTAINS AND
HIGHER FOOTHILLS AT THAT TIME. WITH THIS IN MIND...THE HIGH WIND
WATCH STILL LOOKS LIKE A GOOD IDEA IN TERMS OF THE TIME FRAME SO NO
CHANGES NEEDED. IN ADDITION TO THE STRONG WINDS...THERE APPEARS TO
BE A PROLONGED PERIOD OF AT LEAST LIGHT TO MODERATE SNOWFALL IN THE
HIGH COUNTRY. THE WARM AIR ADVECTION PATTERN WEDNESDAY AND
WEDNESDAY NIGHT MAY HELP TO LIMIT THE SNOW POTENTIAL SOMEWHAT BUT
VERY STRONG OROGRAPHICS WILL SQUEEZE EVERY BIT OF MSTR FM THE
AIRMASS. THE DEEPEST MOISTURE IN THE MTNS APPEARS TO OCCUR THURSDAY
AFTN/THURSDAY NIGHT. IT LOOKS LIKE SOME MID LEVEL COLD AIR
ADVECTION DEVELOPS AT THAT TIME...SO COULD SEE SOME MODERATE TO
HEAVY SNOWFALL IN THE MOUNTAINS THEN. FOR NOW WILL BEEF UP THE POPS
AND SNOW AMOUNTS IN THE GRIDS. IN ADDITION TO THE HIGH WIND
HIGHLIGHT...SOME SORT OF WINTER WEATHER HIGHLIGHT MAY ALSO BE NEEDED
AS WELL. IT MAY BE A WINTER WEATHER ADVISORY INITIALLY WHICH MAY
NEED TO BE UPGRADED TO A WARNING THURSDAY AFTERNOON AND THURSDAY
NIGHT. THE RHEA-THALER OROGRAPHIC SNOW MDL YIELDED ANYWHERE FROM
8-20 INCHES OF SNOWFALL FM 18Z THU TO 18Z FRI. INPUT VALUES OF -8C
AT 700 MB...MTN TOP WINDS 260 AT 35 KTS WITH A MOIST ADIABATIC LAPSE
RATE. WILL FOCUS ON THE WIND POTENTIAL INITIALLY AND LET THE NEXT
SHIFT LOOKS AT ANOTHER RUN OF MDL DATA BEFORE ADDING ADDITIONAL
WINTER WEATHER HIGHLIGHTS. BY THE WEEKEND...THE FLOW ALOFT WEAKENS
SOMEWHAT WITH A BROAD FLAT RIDGE OVER THE WESTERN U.S. STILL SNOW
AND WIND BUT NEITHER OF THE MAGNITUDE WE ARE DEALING WITH DURING THE
WEEK. ACROSS THE PLAINS...IT WILL REMAIN DRY AND MILD THROUGH THE
WEEKEND. A PACIFIC TROUGH APPROACHING FM THE WEST...MAY BRING A
SLIGHT CHANCE OF PCPN TO THE PLAINS BY MONDAY OF NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS EXPECTED THROUGH TONIGHT. STRONG
MOUNTAIN WAVE WINDS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS
TONIGHT...BRINGING A THREAT OF LLWS AND WEST WINDS EXCEEDING 50
KNOTS AT KBJC LATE TONIGHT AND WEDNESDAY. WINDS WILL BE LIGHTER
AT KAPA/KDEN SO THE MAIN IMPACT THERE SHOULD BE APPROACHES/
DEPARTURES RATHER THAN TERMINAL OPERATIONS. THERE IS A CHANCE OF
NEEDING ALL WEST OPERATIONS AT KDEN ON WEDNESDAY AFTERNOON.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH FOR THE
MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS LATE TONIGHT THROUGH
THURSDAY MORNING FOR ZONES 033>036..038-039.
&&
GIMMESTAD/COOPER
Hazardous weather outlook, Jan 17, 6:16 AM MST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
616 AM MST TUE JAN 17 2012
COZ030>051-171800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
616 AM MST TUE JAN 17 2012
...A HIGH WIND WATCH IS IN EFFECT LATE TONIGHT THROUGH THURSDAY
MORNING FOR THE MOUNTAINS AS WELL AS FOR AREAS IN AND NEAR THE FRONT
RANGE FOOTHILLS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG JET STREAM WILL WORK INLAND FROM THE PACIFIC...BRINGING
INCREASING WINDS TO COLORADO BY TONIGHT. AT FIRST THE STRONG WINDS
WILL BE LIMITED TO THE MOUNTAINS AND FOOTHILLS...WITH GUSTS TODAY IN
THE 30 TO 50 MPH RANGE IN THE VALLEYS AND FOOTHILLS AND UP TO 60 MPH
IN THE HIGH MOUNTAINS. THE WINDS WILL INCREASE OVER THE CREST AND
EAST SLOPES OF THE FRONT RANGE TONIGHT...POSSIBLY SPREADING INTO THE
FRONT RANGE CITIES LATE TONIGHT. DAMAGING WIND GUSTS IN EXCESS OF
75 MPH ARE POSSIBLE IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG AND GUSTY WINDS WILL CONTINUE ACROSS THE MOUNTAINS AND
FOOTHILLS THROUGH MUCH OF THE WEEK. THE STRONGEST WINDS WILL LIKELY
BE ON WEDNESDAY AND EARLY THURSDAY WITH GUSTS IN EXCESS OF 75 MPH
POSSIBLE OVER THE DIVIDE AND EAST SLOPES. SNOW WILL ALSO INCREASE
OVER THE HIGHER MOUNTAINS...WEST OF THE CONTINENTAL DIVIDE...
WEDNESDAY THROUGH FRIDAY. THE SNOW MAY BECOME HEAVY AT TIMES
THURSDAY AND THURSDAY NIGHT.
ACROSS LOWER ELEVATIONS...EXPECT DRY AND MILD CONDITIONS THROUGH THE
WEEK WITH TEMPERATURES ABOVE NORMAL FROM WEDNESDAY THROUGH THE
WEEKEND. A STORM SYSTEM MAY BRING A SLIGHT CHANCE OF PRECIPITATION
TO THE NORTHEAST PLAINS BY EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS OR WIND DAMAGE DURING THE UPCOMING WIND EVENT
WILL BE APPRECIATED.
GIMMESTAD/COOPER
In the hours before
Local storm report, Jan 17, 7:27 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
727 AM MST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM SNOW 5 NE NORTHGLENN 39.96N 104.91W
01/17/2012 M0.3 INCH ADAMS CO NWS EMPLOYEE
0915 PM SNOW 3 SSW CASTLE PINES 39.38N 104.85W
01/16/2012 M1.8 INCH DOUGLAS CO TRAINED SPOTTER
0901 PM SNOW FORT COLLINS 40.56N 105.07W
01/16/2012 M1.0 INCH LARIMER CO TRAINED SPOTTER
0901 PM SNOW 2 N LONGMONT 40.20N 105.11W
01/16/2012 M3.0 INCH BOULDER CO TRAINED SPOTTER
0852 PM SNOW 1 SE FORT COLLINS 40.55N 105.05W
01/16/2012 M0.7 INCH LARIMER CO TRAINED SPOTTER
0850 PM SNOW LYONS 40.22N 105.27W
01/16/2012 M2.8 INCH BOULDER CO PUBLIC
0801 PM SNOW 1 SE BRECKENRIDGE 39.50N 106.03W
01/16/2012 M3.1 INCH SUMMIT CO TRAINED SPOTTER
0729 PM SNOW 5 W LOVELAND 40.42N 105.17W
01/16/2012 M2.0 INCH LARIMER CO PUBLIC
&&
MRBLocal storm report, Jan 17, 8:24 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
824 AM MST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 SW KITTREDGE 39.64N 105.32W
01/17/2012 M1.0 INCH JEFFERSON CO TRAINED SPOTTER
0742 AM SNOW N LONGMONT 40.17N 105.11W
01/17/2012 M3.0 INCH BOULDER CO TRAINED SPOTTER
0730 AM SNOW 6 N HYDE 40.21N 102.81W
01/17/2012 M1.2 INCH WASHINGTON CO TRAINED SPOTTER
0730 AM SNOW 3 E HIGHLANDS RANCH 39.55N 104.92W
01/17/2012 M1.0 INCH DOUGLAS CO TRAINED SPOTTER
0730 AM SNOW 1 NW NIWOT 40.10N 105.17W
01/17/2012 M0.9 INCH BOULDER CO TRAINED SPOTTER
0724 AM SNOW 5 NE NORTHGLENN 39.96N 104.91W
01/17/2012 M0.3 INCH ADAMS CO NWS EMPLOYEE
0715 AM SNOW 2 W LOVELAND 40.42N 105.12W
01/17/2012 M2.0 INCH LARIMER CO TRAINED SPOTTER
0700 AM SNOW ENE DILLON 39.63N 106.04W
01/17/2012 M3.0 INCH SUMMIT CO TRAINED SPOTTER
0700 AM SNOW 4 WSW THURMAN 39.57N 103.29W
01/17/2012 M1.1 INCH WASHINGTON CO TRAINED SPOTTER
0700 AM SNOW 3 WSW ROXBOROUGH PARK 39.43N 105.12W
01/17/2012 M1.0 INCH DOUGLAS CO TRAINED SPOTTER
0915 PM SNOW 3 SSW CASTLE PINES 39.38N 104.85W
01/16/2012 M1.8 INCH DOUGLAS CO TRAINED SPOTTER
0901 PM SNOW 2 N LONGMONT 40.20N 105.11W
01/16/2012 M3.0 INCH BOULDER CO TRAINED SPOTTER
0901 PM SNOW FORT COLLINS 40.56N 105.07W
01/16/2012 M1.0 INCH LARIMER CO TRAINED SPOTTER
0852 PM SNOW 1 SE FORT COLLINS 40.55N 105.05W
01/16/2012 M0.7 INCH LARIMER CO TRAINED SPOTTER
0850 PM SNOW LYONS 40.22N 105.27W
01/16/2012 M2.8 INCH BOULDER CO PUBLIC
&&
JKLocal storm report, Jan 17, 8:46 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
846 AM MST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW 1 S EVERGREEN 39.63N 105.34W
01/17/2012 M1.3 INCH JEFFERSON CO TRAINED SPOTTER
0845 AM SNOW 2 NNW CASTLE ROCK 39.40N 104.86W
01/17/2012 M1.0 INCH DOUGLAS CO TRAINED SPOTTER
0800 AM SNOW 1 SW KITTREDGE 39.64N 105.32W
01/17/2012 M1.0 INCH JEFFERSON CO TRAINED SPOTTER
0800 AM SNOW 2 SSE BRECKENRIDGE 39.47N 106.03W
01/17/2012 M3.7 INCH SUMMIT CO TRAINED SPOTTER
0742 AM SNOW N LONGMONT 40.17N 105.11W
01/17/2012 M3.0 INCH BOULDER CO TRAINED SPOTTER
0730 AM SNOW 3 E HIGHLANDS RANCH 39.55N 104.92W
01/17/2012 M1.0 INCH DOUGLAS CO TRAINED SPOTTER
0730 AM SNOW 6 N HYDE 40.21N 102.81W
01/17/2012 M1.2 INCH WASHINGTON CO TRAINED SPOTTER
0730 AM SNOW 1 NW NIWOT 40.10N 105.17W
01/17/2012 M0.9 INCH BOULDER CO TRAINED SPOTTER
0724 AM SNOW 5 NE NORTHGLENN 39.96N 104.91W
01/17/2012 M0.3 INCH ADAMS CO NWS EMPLOYEE
0715 AM SNOW 2 W LOVELAND 40.42N 105.12W
01/17/2012 M2.0 INCH LARIMER CO TRAINED SPOTTER
0700 AM SNOW 3 WSW ROXBOROUGH PARK 39.43N 105.12W
01/17/2012 M1.0 INCH DOUGLAS CO TRAINED SPOTTER
0700 AM SNOW ENE DILLON 39.63N 106.04W
01/17/2012 M3.0 INCH SUMMIT CO TRAINED SPOTTER
0700 AM SNOW 4 WSW THURMAN 39.57N 103.29W
01/17/2012 M1.1 INCH WASHINGTON CO TRAINED SPOTTER
0915 PM SNOW 3 SSW CASTLE PINES 39.38N 104.85W
01/16/2012 M1.8 INCH DOUGLAS CO TRAINED SPOTTER
0901 PM SNOW FORT COLLINS 40.56N 105.07W
01/16/2012 M1.0 INCH LARIMER CO TRAINED SPOTTER
0901 PM SNOW 2 N LONGMONT 40.20N 105.11W
01/16/2012 M3.0 INCH BOULDER CO TRAINED SPOTTER
0852 PM SNOW 1 SE FORT COLLINS 40.55N 105.05W
01/16/2012 M0.7 INCH LARIMER CO TRAINED SPOTTER
0850 PM SNOW LYONS 40.22N 105.27W
01/16/2012 M2.8 INCH BOULDER CO PUBLIC
&&
JKLocal storm report, Jan 17, 9:57 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
957 AM MST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM SNOW 2 NNW CASTLE ROCK 39.40N 104.86W
01/17/2012 M1.0 INCH DOUGLAS CO TRAINED SPOTTER
0845 AM SNOW 1 S EVERGREEN 39.63N 105.34W
01/17/2012 M1.3 INCH JEFFERSON CO TRAINED SPOTTER
0800 AM HEAVY SNOW 1 ENE WINTER PARK 39.89N 105.76W
01/17/2012 M7.0 INCH GRAND CO TRAINED SPOTTER
0800 AM SNOW 2 SSE BRECKENRIDGE 39.47N 106.03W
01/17/2012 M3.7 INCH SUMMIT CO TRAINED SPOTTER
0800 AM SNOW 1 SW KITTREDGE 39.64N 105.32W
01/17/2012 M1.0 INCH JEFFERSON CO TRAINED SPOTTER
0800 AM SNOW 4 S MASONVILLE 40.43N 105.21W
01/17/2012 M1.7 INCH LARIMER CO TRAINED SPOTTER
0742 AM SNOW N LONGMONT 40.17N 105.11W
01/17/2012 M3.0 INCH BOULDER CO TRAINED SPOTTER
0730 AM SNOW 6 N HYDE 40.21N 102.81W
01/17/2012 M1.2 INCH WASHINGTON CO TRAINED SPOTTER
0730 AM SNOW 3 E HIGHLANDS RANCH 39.55N 104.92W
01/17/2012 M1.0 INCH DOUGLAS CO TRAINED SPOTTER
0730 AM SNOW 1 NW NIWOT 40.10N 105.17W
01/17/2012 M0.9 INCH BOULDER CO TRAINED SPOTTER
0724 AM SNOW 5 NE NORTHGLENN 39.96N 104.91W
01/17/2012 M0.3 INCH ADAMS CO NWS EMPLOYEE
0715 AM SNOW 2 W LOVELAND 40.42N 105.12W
01/17/2012 M2.0 INCH LARIMER CO TRAINED SPOTTER
0700 AM SNOW 3 WSW ROXBOROUGH PARK 39.43N 105.12W
01/17/2012 M1.0 INCH DOUGLAS CO TRAINED SPOTTER
0700 AM SNOW ENE DILLON 39.63N 106.04W
01/17/2012 M3.0 INCH SUMMIT CO TRAINED SPOTTER
0700 AM SNOW 4 WSW THURMAN 39.57N 103.29W
01/17/2012 M1.1 INCH WASHINGTON CO TRAINED SPOTTER
&&
JKHigh Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 17, 9:57 AM MST to January 19, 12:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 80 kt (92 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 17, 9:57 AM MST to January 19, 12:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- January 17, 9:57 AM MST to January 18, 2:49 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 17, 9:57 AM MST to January 18, 2:49 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 18, 2:46 AM MST to 9:12 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 90 kt (104 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
High Wind, C & S Weld County
- When
- January 18, 5:20 AM MST to 5:25 AM MST
- Where
- C & S Weld County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
High Wind, Ne Weld County
- When
- January 18, 10:40 AM MST
- Where
- Ne Weld County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Blizzard, West Jackson & West Grand Counties Above 9000 Feet
- When
- January 18, 2:49 PM MST to January 19, 10:35 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Blizzard, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- January 18, 2:49 PM MST to January 19, 9:05 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Blizzard, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 18, 2:49 PM MST to January 19, 9:05 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- January 18, 7:44 PM MST to January 20, 4:50 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 19, 2:38 PM MST to January 20, 8:10 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 19, 2:38 PM MST to January 20, 8:10 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, January 17, 20121 injured · $491,000 · EF2 · 24 events
- Tornado in Mississippi, January 17, 20122 injured · $250,000 · EF2 · 1 event
- Cold in Minnesota, January 17, 20121 death · 1 event
- Damaging Winds in New York, January 17, 2012$406,000 · 62 kt wind · 36 events
- High Wind in New York, January 17 to 18, 2012$765,000 · 63 kt wind · 17 events
- Tornadoes and Flood in Indiana, January 17 to 18, 2012$114,000 · EF1 · 8 events
- Damaging Winds and Strong Wind in Kentucky, January 17, 2012$179,000 · 65 kt wind · 16 events
- Tornado in Tennessee, January 17, 2012$250,000 · EF0 · 1 event
- High Wind and Strong Wind in New York, January 17 to 18, 2012$170,000 · 57 kt wind · 9 events
- Damaging Winds and High Wind in Ohio, January 17, 2012$98,000 · 56 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, January 17, 2012$140,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Illinois, January 17, 2012$75,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358616, 358617, 360312, 360313, 358630, 358632, 358631, 360304, 360305, 360306, 358629, 361519, 361520.